Like all medicines, Epivir can cause side effects, but not everyone gets them.
When you?re being treated for HIV, it can be hard to tell whether a symptom is a side effect of Epivir or other medicines you are taking, or an effect of the HIV disease itself. So it is very important to talk to your doctor about any changes in your health.
As well as the side effects listed below for Epivir, other conditions can develop during combination therapy for HIV.
It is important to read the information later in this section under ?Other possible side effects of combination therapy for HIV?.
Common side effects
These may affect up to 1 in 10 people:
- feeling sick ( nausea)
- being sick ( vomiting)
- stomach pains
- tiredness, lack of energy
- fever (high temperature)
- general feeling of being unwell
- muscle pain and discomfort
- joint pain
- difficulty in sleeping ( insomnia)
- irritated or runny nose
- hair loss ( alopecia).
Uncommon side effects
These may affect up to 1 in 100 people:
Uncommon side effects that may show up in blood tests are:
- a decrease in the number of cells involved in blood clotting ( thrombocytopenia)
- a low red blood cell count ( anaemia) or low white blood cell count ( neutropenia)
- an increase in the level of liver enzymes.
Rare side effects
These may affect up to 1 in 1000 people:
- serious allergic reaction causing swelling of the face, tongue or throat which may cause difficulty in swallowing or breathing
- lactic acidosis ( see the next section, ?Other possible side effects of combination therapy for HIV?)
- inflammation of the pancreas (pancreatitis)
- breakdown of muscle tissue
- liver disorders, such as jaundice, enlarged liver or fatty liver, inflammation ( hepatitis).
A rare side effect that may show up in blood tests is:
- increase in an enzyme called amylase.
Very rare side effects
These may affect up to 1 in 10,000 people:
- tingling or numbness of the arms, legs, hands or feet.
A very rare side effect that may show up in blood tests is:
- a failure of the bone marrow to produce new red blood cells (pure red cell aplasia).
If you get side effectsTell your doctor or pharmacist
if any of the side effects gets severe or troublesome, or if you notice any side effects not listed in this leaflet.
Other possible side effects of combination therapy for HIV
Combination therapy including Epivir may cause other conditions to develop during HIV treatment.
Old infections may flare up
People with advanced HIV infection (AIDS) have weak immune systems, and are more likely to develop serious infections (opportunistic infections). When these people start treatment, they may find that old, hidden infections flare up, causing signs and symptoms of inflammation. These symptoms are probably caused by the body?s immune system becoming stronger, so that the body starts to fight these infections.
If you get any symptoms of infection while you?re taking Epivir:
Tell your doctor immediately. Don?t take other medicines for the infection without your doctor?s advice.
Your body shape may change
People taking combination therapy for HIV may find that their body shape changes, because of changes in fat distribution:
- Fat may be lost from the legs, arms or face.
- Extra fat may build up around the tummy (abdomen), or on the breasts or internal organs.
- Fatty lumps (sometimes called buffalo hump) may appear on the back of the neck. It is not yet known what causes these changes, or whether they have any long-term effects on your health. If you notice changes in your body shape: Tell your doctor.
Lactic acidosis is a rare but serious side effect
Some people taking Epivir, or other medicines like it (NRTIs), develop a condition called lactic acidosis, together with an enlarged liver.
Lactic acidosis is caused by a build-up of lactic acid in the body. It is rare; if it happens, it usually develops after a few months of treatment. It can be life-threatening, causing failure of internal organs.
Lactic acidosis is more likely to develop in people who have liver disease, or in obese (very overweight) people, especially women.
Signs of lactic acidosis include:
- deep, rapid, difficult breathing
- numbness or weakness in the limbs
- feeling sick ( nausea), being sick ( vomiting)
- stomach pain. During your treatment, your doctor will monitor you for signs of lactic acidosis. If you have any of the symptoms listed above, or any other symptoms that worry you: See your doctor as soon as possible.
You may have problems with your bones
Some people taking combination therapy for HIV develop a condition called osteonecrosis
. With this condition, parts of the bone tissue die because of reduced blood supply to the bone. People may be more likely to get this condition:
- if they have been taking combination therapy for a long time
- if they are also taking anti-inflammatory medicines called corticosteroids
- if they drink alcohol
- if their immune systems are very weak
- if they are overweight. Signs of osteonecrosis include:
- stiffness in the joints
- aches and pains (especially in the hip, knee or shoulder)
- difficulty moving. If you notice any of these symptoms: Tell your doctor.
Other effects may show up in blood tests
Combination therapy for HIV can also cause:
- increased levels of lactic acid in the blood, which on rare occasions can lead to lactic acidosis
- increased levels of sugar and fats (triglycerides and cholesterol) in the blood
- resistance to insulin (so if you?re diabetic, you may have to change your insulin dose to control your blood sugar).